Lactose intolerance

Hi. I'm hoping one of you knowledgeable people will be able to help me.

I have had thyroid problems for almost 40 years; the last 20 I have been hypo.

My NHS GP gave me the contact details of a private GP because she was unable to prescribe anything other than Levo which I haven't done well on. The private GP has been gradually changing me from Levo to Erfa and I currently take 25mcg Levo before rising and 30mcg Erfa after lunch.

In the last 3 weeks or so I have become increasing bloated with stomach cramps in the afternoon and evening and by a process of elimination it appears I have become lactose intolerant. The stomach cramps have improved if I follow a lactose free diet but I still bloat quite badly.

Is this lactose intolerance linked to Erfa?

Thank you to anyone who has any advice.

6 Replies

oldestnewest
  • Hello Abby,

    I don't medicate on NDT so can't comment from experience.

    However, if the intolerence started just after starting on Efra, one could presume that it could be the cause.

    Below is a link where Izabella Wentz lists all the Lactose free thyroid medications. It doesn't look like Efra is one of them but Armour is...perhaps you can change?

    thyroidpharmacist.com/blog/...

    Flower

  • Hello Flower, thank you for responding so promptly.

    The link was very useful. I have printed it off and I will take it with me when I meet with my GP tomorrow.

    This condition is so complex and for me when it started 40 years ago there was no internet and we all just believed what the GP's and endo's told us.

    With the knowledge available now here's hoping the next 40 years will be better.

  • Abby, What dose Levothyroxine were you taking prior to 25mcg Levothyroxine + Erfa? People do develop food intolerances when they are undermedicated and they may resolve when you are optimally medicated.

    The UK generic Levothyroxine brands all contain Lactose but there is no lactose in Erfa. Lactose free Levothyroxine can be prescribed by your GP, details in this link thyroiduk.org.uk/tuk/treatm...

    stopthethyroidmadness.com/a...

  • Hello Clutter, thank you for responding so quickly.

    I have printed off the link that Flower sent to me and will take it with me when I see my GP tomorrow.

    My level of levo has fluctuated a lot over the last 20 years. The NHS GP and endo kept putting the dosage up but I was becoming increasingly unwell and the highest dose was 150mcg. However, 5 years ago I ended up in an emergency unit with what I believe was a thyroid storm after which I couldn't tolerate levo at all and was not medicated for about 6 months but this caused its own problems so I was started on levo again and was on 75mcg for about 3 years up until earlier this year when the NHS GP tested my bloods and wanted to increase the dose to 100mcg. I made the increase but all the old problems started again which was when the referral to the private GP was made.

    With the intro of Erfa I was initially reduced to 50mcg levo in the morning but after 4 weeks I was getting a few hyper symptoms so was then reduced to 25mcg + 30mcg Erfa.

    I am all over the place and sometimes feel quite well and sometimes feel dreadful. At the first meeting with the private GP he told me he thought I had a brittle thyroid, an expression I had ever heard before.

    I am scared of self medicating but find this site really useful to follow and thank you for any support you are able to offer.

  • Abby, Levothyroxine is a problem for some people. Perhaps you should try Erfa only. 75-100mcg Levothyroxine is equivalent to 1 grain Erfa. It will take a few weeks to completely clear the Levothyroxine from your system.

  • I have an appointment with the private GP tomorrow morning and I will discuss this LI with him as well. His plan has always been to put me on Erfa only but he has been very cautious and has deliberately done it slowly due, I think, to my medication history.

    Thank you for your support and advice; is comforting to know you are there

You may also like...